logoThe People's Perspective on Medicine

Should You Take Probiotics with Antibiotics? New Review Says YES!

If you have ever taken antibiotics, especially clindamycin, you know diarrhea can result. A C. diff infection can be life threatening. A new analysis suggests probiotics with antibiotics can help.
Should You Take Probiotics with Antibiotics? New Review Says...
Prescription form with sign Probiotic. Medical concept.

Health professionals in the U.S. have been slow to embrace probiotics. European doctors have been recommending probiotics with antibiotics for a long time. For reasons that puzzle us, American physicians and nurses have been wary. That may be because medical and nursing schools have been slow to teach about probiotics. Perhaps that will all change thanks to a new Clinical Evidence Synopsis in JAMA, July 19, 2018.

Clostridium difficile (C. diff) is NASTY!

Clostridium difficile (pronounced Klos-TRID-e-um diff-a-SEAL), aka C. diff or CDI for short, causes horrific diarrhea. In some cases the bacterial infection can become life-threatening. Symptoms include abdominal pain, cramping and watery diarrhea that can be incredibly disruptive. Some people develop bloody diarrhea, fever, dehydration, weight loss and kidney damage. It can be transmitted from one person to another.

Antibiotics can disrupt the ecology of the digestive tract. In other words, the good guys are killed off and the bad guys may multiply. As a result, C. diff bacteria can flourish. Overcoming such an infection can be a daunting process.

It is estimated that as many as 500,000 people develop CDI in any given year. Treating just one patient can cost over $24,000. Even with treatment, some people die.

Will Taking Probiotics with Antibiotics Reduce C. diff Infections?

An article in JAMA suggests the answer is yes. The authors summarized a review from the Cochrane Database of Systematic Reviews, Dec. 19, 2017.  This represents an independent and highly regarded assessment of the available evidence.

The review analyzed 39 clinical trials involving nearly 10,000 patients. The authors wanted to know whether taking probiotics with antibiotics would reduce the risk for patients developing C. diff infection (CDI).

And the Envelope Please:

The authors report:

Co-administration of probiotics and antibiotics was associated with a lower risk for CDI vs placebo or no treatment respectively…”

and

“Probiotics plus antibiotics were associated with a lower risk of adverse events such as abdominal cramping and nausea vs placebo or no treatment…

and

“No trials reported serious adverse events attributable to probiotics. Probiotics plus antibiotics were associated with a lower risk of antibiotic-associated diarrhea vs placebo or no treatment…”

In Summary:

“Among 31 studies comparing antibiotics and probiotics vs placebo or no treatment for preventing CDI in patients receiving antibiotics, probiotics were associated with a lower risk of CDI, adverse events, and antibiotic-associated diarrhea.”

People’s Pharmacy Perspective:

In our opinion, this “Clinical Evidence Synopsis” in JAMA should convince most clinicians to consider recommending probiotics with antibiotics. The trouble is that the FDA seems semi-oblivious to oversight of probiotics. In other words, the agency does not appear to monitor probiotic production or verify that products contain what they claim on the label.

About the only organization that we know that tests such products is ConsumerLab.com. You will have to subscribe to their reports to get the full analysis on probiotics. Here is a link.

Stories from Patients:

Lest you think this is about a tempest in a tea pot, here are some stories from visitors to our website:

Todd in Boston shares this experience:

“I am 52 and in excellent shape. My dentist prescribed clindamycin (4 times a day for a minor infection and upcoming root canal). By the 6th capsule (day and a half dosage), the diarrhea started.

“It was then that I saw the warning label on the insert (not on the bottle): “This medication may cause a severe (rarely fatal) intestinal condition (Clostridium difficile-associated diarrhea) due to a type of resistant bacteria.” My dentist didn’t warn me about it; my pharmacist didn’t warn me about it either.

“In fact, I called my pharmacist immediately and she told me to ‘continue taking it and call your doctor on Monday.’ I didn’t listen to her – I stopped taking it immediately (which is exactly what the CDC recommends). I called my GP Monday, was told to start probiotics immediately. I was given a stool sample kit. Stools were given to the lab the following day.

“I still have diarrhea 4 days after discontinuation. I am waiting for test results to come back from the lab. From everything I’ve read so far, it sounds like it will come back positive.

“I will be calling my gastroenterologist to discuss various treatment options.”

Ellen in Nebraska has been through the wringer:

“I was given clindamycin thru IV because of hip replacement. Five days later I woke up in the middle of the night with severe diarrhea, and I hurt really badly all over. On the second day of diarrhea I went to the doctor. He said it was just an intestinal bug. On the third day I was disoriented but I remember saying I just wanted to die.

“My husband came home from work that night, took one look at me and said, “We are going to the hospital.” I was diagnosed with C. diff. It was affecting my heart. Breathing was difficult. I was very dehydrated. My potassium level was very low. I was very disoriented, and I remember very little of those days.

I was finally able to go home after 3-4 days, very weak, still had diarrhea. Six months later I saw a new doctor who was shocked that I still had diarrhea. I tested positive for C. diff and just finished a round of vancomycin. Now my stools are mushy. I’m hoping that they will return to normal.”

Nancy in Madison, Wisconsin, was sick for a long time:

“I was given clindamycin for a dog bite in July 2015. The bite healed fine. Three weeks later I had what I initially thought was a bad stomach bug. It turned into 5 months of the worst time of my life fighting C. diff.

“Once you get over one round of diarrhea you have increased chances for rebounds of this awful illness. Now after almost two years I am finally beginning to think I am over it. Be very wary of any antibiotics you take in the future.”

You can read more horrifying stories about CDI at this link:

Final Word About Probiotics with Antibiotics:

There is no guarantee that taking probiotics with antibiotics will prevent C. diff infection. But the data suggest it can reduce the risk. We are astonished that more health professionals are unaware of the evidence for this approach. Next time you get a prescription for an antibiotic, ask the prescriber whether probiotics might make sense.

Share your own story in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 20 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.